Is Lithium Making Bipolar Patients Age Quicker

I remember many years ago when my at the time wife’s dad was diagnosed with Bipolar II. He started lithium treatment and weeks later I remember having a conversation with the wife about how her dad appears to have aged rapidly.

Once he sported thick brown hair and had a slim physique, now while taking lithium he sported short thin grey hair and a pot belly. This all happened within a couple of months.

Now fast forward to myself today. My partner mentioned that I appeared older in a conversation the other day. I didn’t really think much of it until today. I too have started sporting more grey hair in my beard and my head. Not to mentioned my pot belly has developed and I am now sitting at 91kg, 10kg heavier than normal for me.

So does lithium make us appear to age quicker. Do you take lithium and have noticed any of the above? Is this a side effect…who knows?

2 comments

  1. I didn’t notice any rapid changes soon after starting lithium. I have gained weight, but it’s hard to tell how much is the lithium, quetiapine, and/or mirtazapine. I also feel like I’ve aged, but I’ve tended to attribute that to the illness more than anything.

    Like

  2. Yup, had to go off it because it was causing hypothyroidism which was making my hair fall out in clumps. It was my hairdresser who noticed and suggested it was not normal at my age and could be one of my meds. She was dead right!

    Like

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s

This site uses Akismet to reduce spam. Learn how your comment data is processed.